Alert archive / Texas / Tornado Warnings in 2009

Tornado Warning 35, NWS San Angelo, TX

June 8, 2009Jones County, Texas

NWS San Angelo, TX issued this tornado warning at Jun 8, 2009, 8:13 PM CDT for Jones County, Texas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2009, 8:13 PM CDT (01:13 UTC)
Expired
Jun 8, 2009, 8:30 PM CDT
In force
17 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

County Jones County, TX

The radar

The Dyess AFB radar (KDYX), 73 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 3:45 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.2 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2009-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2009-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4449 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSJT 090113
TORSJT
TXC253-090145-
/O.NEW.KSJT.TO.W.0035.090609T0113Z-090609T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
813 PM CDT MON JUN 8 2009

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  WEST CENTRAL JONES COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 845 PM CDT

* AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR NEINDA...OR
  6 MILES SOUTH OF HAMLIN...MOVING SOUTHEAST AT 20 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  ANSON BY 845 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3283 9986 3263 9992 3269 10015 3288 10015
TIME...MOT...LOC 0112Z 302DEG 17KT 3279 10009

$$
23/HUBER
1 follow-up statement
000 
WWUS54 KSJT 090130
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
830 PM CDT MON JUN 8 2009

TXC253-090139-
/O.CAN.KSJT.TO.W.0035.000000T0000Z-090609T0145Z/
JONES TX-
830 PM CDT MON JUN 8 2009

...THE TORNADO WARNING FOR WESTERN JONES COUNTY IS CANCELLED...

DOPPLER RADAR INDICATED ROTATION IN THE SEVERE THUNDERSTORM OVER 
WESTERN JONES COUNTY HAS WEAKENED. THEREFORE THE TORNADO WARNING HAS 
BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR WEST CENTRAL TEXAS.

LAT...LON 3283 9986 3263 9992 3269 10015 3288 10015
TIME...MOT...LOC 0129Z 302DEG 17KT 3275 10001

$$
23/HUBER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 8, 6:41 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 8, 6:41 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
641 PM CDT MON JUN 8 2009

.DISCUSSION...
SEE 00Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
SCATTERED TSTMS OVER THE NORTHERN BIG COUNTRY MAY DEVELOP INTO A
CONVECTIVE COMPLEX DURING THE EVENING HOURS...AND MOVE SOUTH
TOWARD I-20. SOME STORMS MAY BE SEVERE. HAVE ADDED A TEMPO GROUP
OF VRB20G40KT 3SM -TSRA BETWEEN 09/02Z AND 09/04Z FOR THE KABI
TERMINAL. OTHERWISE...AREAS OF MVFR CIGS ACROSS THE NORTHWEST HILL
COUNTRY AND HEARTLAND BETWEEN 09/10Z AND 09/14Z.

21

&&

.PREV DISCUSSION... /ISSUED 301 PM CDT MON JUN 8 2009/

SHORT TERM...
LATE THIS AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG A COLD FRONT AND EAST OF A DRYLINE OVER THE SOUTHERN
HIGH PLAINS REGION.  ANY STORMS THAT DEVELOP HAVE THE POTENTIAL TO
BECOME SEVERE ESPECIALLY ACROSS THE BIG COUNTRY.  THE MAIN THREAT
FROM THESE STORMS WILL BE GUSTY WINDS...LARGE HAIL...AND ISOLATED
TORNADOES.  STORM MOVEMENT BASED ON THE MEAN WIND 0-6KM WILL BE TO
THE NORTHEAST.

THE WEAK COLD FRONTAL BOUNDARY ALONG THE SOUTHERN EDGE OF THE SOUTHERN
HIGH PLAINS IS ONE FOCUS FOR THUNDERSTORMS TO DEVELOP THIS AFTERNOON
AND EVENING. CAPPING WILL NOT BE AN ISSUE IN THIS REGION. HOWEVER...
WITH WEAK LOW LEVEL CONVERGENCE...STORM COVERAGE MAY BE ISOLATED
ALONG THIS BOUNDARY.

THE OTHER FOCUS FOR THUNDERSTORMS IS ALONG A DRY LINE THAT
APPROACHES THE WESTERN EDGE OF OUR COUNTY WARNING AREA LATE THIS
AFTERNOON AND EVENING.  SURFACE MOISTURE IS ABUNDANT WITH DEWPOINTS TO THE
EAST OF THE DRYLINE IN THE MID AND UPPER 60S. THE DRYLINE IS
EXPECTED TO SHARPEN AFTER 7 PM WITH THE BEST SURFACE CONVERGENCE
ALONG AN AXIS FROM NEAR LUBBOCK...SOUTHEAST TO COLORADO CITY.
CAPPING WILL BE AN ISSUE SOUTH OF A LINE FROM STERLING CITY TO
BROWNWOOD WITH 700MB TEMPS GREATER THAN 13 C...HOWEVER CLEAR SKIES
THIS AFTERNOON WILL ALLOW FOR MAX HEATING ACROSS WEST CENTRAL TEXAS
AND INCREASE INSTABILITY.

12

LONG TERM...
NOT MUCH IN THE UPPER PATTERN CHANGE...WITH SOUTHWEST TO WEST FLOW
THROUGH EARLY NEXT WEEK. THE UPPER RIDGE DOES STRENGTHEN SLIGHTLY THIS
WEEKEND. GFS INDICATES A WEAK UPPER SHORTWAVE THIS WEDNESDAY...
ENHANCING THUNDERSTORM CHANCES SLIGHTLY. STATIONARY FRONT WILL BE
HANGING ALONG THE RED RIVER VALLEY THROUGH THE END OF THE
WEEK...AND MAY TRY TO MOVE INTO THE NORTHERN BIG COUNTRY. KEPT OR
INCLUDED A SLIGHT CHANCE OF THUNDERSTORMS FOR A LEAST PORTIONS OF
THE BIG COUNTRY THIS WEEK.

04

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 70  93  72  94  72 /  30  10  20  20  20
SAN ANGELO 	 69  96  72  96  71 /  20  10  20  20  20
JUNCTION 	 70  94  73  95  75 /  20  10  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 8, 2:45 PM CDT, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
245 PM CDT MON JUN 8 2009

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-091945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
245 PM CDT MON JUN 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE BIG
COUNTRY LATE THIS AFTERNOON INTO TONIGHT. A WEAK COLD FRONT WILL
DROP SOUTH INTO THE FAR NORTHERN BIG COUNTRY BY LATE AFTERNOON
OR EVENING. A DRYLINE WILL ALSO ADVANCE EASTWARD DURING THE
AFTERNOON...AND MAY REACH THE FAR WESTERN BIG COUNTRY. A WEAK
UPPER LEVEL DISTURBANCE IS ALSO EXECTED TO MOVE INTO NORTHWESTERN
TEXAS BY LATE AFTERNOON. EVEN THOUGH THE AIRMASS IS CAPPED...IT WILL
BECOME VERY UNSTABLE THIS AFTERNOON. THE APPROACH OF THE WEAK
DISTURBANCE ALOFT SHOULD ENABLE THE CAP TO WEAKEN OR BE BROKEN...AND
SCATTERED THUNDERSTORMS ARE EXPECTED TO START DEVELOPING BY LATE
AFTERNOON. STORMS MAY FIRST DEVELOP OVER THE NORTHERN AND WESTERN
BIG COUNTRY.

THUNDERSTORMS COULD BECOME MORE NUMEROUS ACROSS THE BIG COUNTRY
DURING THE EVENING AND EARLY TONIGHT. A FEW STORMS MAY ALSO DEVELOP
SOUTHWARD ALONG THE DRY LINE BY EARLY EVENING AND AFFECT THE WESTERN
CONCHO VALLEY INTO CROCKETT COUNTY. A FEW STRONG TO SEVERE STORMS
MAY ALSO OCCUR INTO EARLY TONIGHT ACROSS THE NORTHERN CONCHO
VALLEY AND NORTHERN HEARTLAND. SEVERE STORMS WILL BE POSSIBLE
ACROSS THE BIG COUNTRY. THE PRIMARY SEVERE WEATHER THREATS
INCLUDE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO THREAT
ALSO EXISTS...MAINLY FOR STORMS WHICH OCCUR NEAR ONE OF THE
BOUNDARIES. LOCALLY HEAVY RAINFALL IS POSSIBLE ESPECIALLY ACROSS
THE BIG COUNTRY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A SLIGHT CHANCE FOR SCATTERED THUNDERSTORMS TUESDAY AND
WEDNESDAY AFTERNOONS INTO THE EARLY EVENING HOURS. WHILE ORGANIZED
SEVERE WEATHER IS NOT EXPECTED...ONE OR TWO STORMS COULD BECOME
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 8, 4:50 PM CDT, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
450 PM CDT MON JUN 8 2009

TXZ099-082245-
THROCKMORTON TX-
450 PM CDT MON JUN 8 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 545 PM CDT FOR
THROCKMORTON COUNTY...

AT 449 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 2 MILES SOUTHEAST OF US-183 NEAR THE
THROCKMORTON-BAYLOR COUNTY LINE...OR ABOUT 14 MILES NORTH OF
THROCKMORTON...MOVING NORTHEAST AT 20 MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  NORTHEASTERN THROCKMORTON COUNTY.

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR WEST CENTRAL TEXAS.

23/HUBER
Local storm report, Jun 8, 5:51 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
551 PM CDT MON JUN 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             9 E WEINERT             33.32N 99.52W
06/08/2009  E1.00 INCH       HASKELL            TX   PUBLIC

&&

LHIESLER
Special weather statement, Jun 8, 6:47 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
647 PM CDT MON JUN 8 2009

TXZ099-090015-
THROCKMORTON TX-
647 PM CDT MON JUN 8 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 715 PM CDT FOR
THROCKMORTON COUNTY...

AT 643 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER US-183 NEAR THE
THROCKMORTON-BAYLOR COUNTY LINE...OR ABOUT 15 MILES NORTH OF
THROCKMORTON...MOVING EAST AT 20 MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  NORTHERN THROCKMORTON COUNTY.

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR WEST CENTRAL TEXAS.

23/HUBER
Local storm report, Jun 8, 6:50 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
650 PM CDT MON JUN 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             5 W HAMLIN              32.88N 100.21W
06/08/2009  E1.75 INCH       FISHER             TX   LAW ENFORCEMENT

&&

LHIESLER

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:38 PM CDTSevere Thunderstorm WarningSJTFisher22 min
Jun 8, 7:48 PM CDTSevere Thunderstorm WarningSJTHaskell42 min
Jun 8, 8:02 PM CDTSevere Thunderstorm WarningSJTFisher, Jones28 min
Jun 8, 8:16 PM CDTFlash Flood WarningSJTFisher, Jones3 hr
Jun 8, 8:33 PM CDTSevere Thunderstorm WarningSJTFisher27 min
Jun 8, 8:37 PM CDTSevere Thunderstorm WarningSJTJones23 min
Jun 8, 8:40 PM CDTSevere Thunderstorm WarningSJTFisher12 min
Jun 8, 9:02 PM CDTSevere Thunderstorm WarningSJTFisher, Jones, Nolan, Taylor43 min
Jun 8, 9:26 PM CDTSevere Thunderstorm WarningSJTJones, Taylor49 min
Jun 8, 9:43 PM CDTAreal Flood AdvisorySJTJones, Taylor92 min
Jun 8, 9:51 PM CDTSevere Thunderstorm WarningSJTCallahan, Coleman, Jones, Runnels, Shackelford, Taylor39 min

Nearby

Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.